# SDR 2021FA0000209

- Difficulty date: June 30, 2021
- Submitted: July 14, 2021
- Operation: General aviation
- Aircraft: N197G
- Make and model: Amtr SPORTSMAN22
- Aircraft serial: 7413
- Aircraft time: 368 hours
- Engine: IO390*
- Engine time: 312 hours
- System (JASC): 2844 · Fuel Pressure Indicator
- Part: Sensor
- Part number: P405550GE4A
- Condition: Burst
- Location: Engine Fuel
- Part time: 368 hours
- Stage of operation: NR
- How discovered: O
- Nature of condition: K, B, J
- Precautionary procedure: B, A

## Discrepancy

SAFETY CONCERN - KALICO P4055-50G-E4A - BURST PRESSURE NOT MEETING SYSTEM DESIGN REQUIREMENTS.  GARMIN ACKNOWLEDGED AN ISSUE WITH THE SENSORS IN MAY 2020 AND ISSUED THE BELOW SBS FOR EXPERIMENTAL ACS:
GARMIN - HTTPS://S23634.PCDN.CO/EN-US/AVIATIONALERTS/WP-CONTENT/UPLOADS/2020/05/2069A.PDF.   PERSONALLY FOLLOW THE GARMIN SB AND MAY 2020 AND COMPLETED BOTH THE INSPECTION AND PRESCRIBED TESTS. NO ISSUE OR OVERPRESSURE SITUATION WAS NOTED.   TOOK A FLIGHT IN OUR EXPERIMENTAL AC ON MAY 30, 2021 AND HAD A CATASTROPHIC FAILURE OF THE INSTALLED P4055-50G-E4A 50 PSI FUEL PRESSURE SENSOR THAT CAUSE A SIGNIFICANT FUEL LEAK IN FLIGHT. SAFELY LANDED AND DID NOT EXPERIENCE AN ENGINE FIRE BUT HAD FUEL STILL LEAKING IN A CONSTANT STREAM FROM THE COWLING AFTER SHUTDOWN.  INFORMED GARMIN OF THIS FAILURE ON JUNE 1, 2021. THE TECHNICIAN I TALKED TO DID ACKNOWLEDGE THAT HE HAD ONE OTHER CUSTOMER COMPLAINING ABOUT A CATASTROPHIC FAILURE AND OFFERED TO EXCHANGE THE SENSOR FOR THE 75PSI VERSION FROM THE SAME P4055 FAMILY. THIS SENSOR DOES HAVE A BURST PRESSURE OF 600 PSI VS. THE DEFECT ONE WHICH HAS A BURST PRESSURE OF A 150 PSI. SUBSEQUENT DISCUSSION WITH LYCOMING AND AVSTAR ENGINEERING TEAMS CONFIRMED THAT THE PRESSURE IN THAT PART OF THE FUEL SYSTEM CAN RISE TO ABOVE 200PSI AFTER SHUTDOWN BASED ON THERMAL EXPANSION. THE SENSOR INSTALLED WAS ONLY RATED FOR 150PSI BURST. GARMIN DID NOT UNDERSTAND THE ACTUAL SYSTEM PRESSURE LIMITS WHEN QUALIFYING THE SENSOR. SB DOES NOT REFLECT THAT.
